Florida, 2016

Damaging Winds in Florida, July 7, 2016

July 7, 2016 · NWS JAX · 3 events in 2 counties and zones

Mean layer high pressure extended across south Florida with a prevailing WSW flow across the local area. Water vapor imagery indicated an upper level and sheared trough axis across NE Florida and SE Georgia with abundant dry mid level air.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Mean layer high pressure extended across south Florida with a prevailing WSW flow across the local area. Water vapor imagery indicated an upper level and sheared trough axis across NE Florida and SE Georgia with abundant dry mid level air. High low level instability, forcing from the sea breezes, the upper level energy and the dry mid level produced strong wind gusts in afternoon and evening thunderstorms across portions of NE Florida.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 7, 1:48 PM EST, 2 hours 52 minutes earlier.

Area forecast discussion, Jul 7, 1:48 PM EST, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
248 PM EDT THU JUL 7 2016

...Heat Advisory in effect through 6 pm Today...
...Hot and Mostly Dry through Friday...

.SHORT TERM...This afternoon through Friday...

A persistent weather pattern expected with above normal temperatures...
elevated afternoon heat index values and mostly dry conditions under
warm westerly flow.

Continued to indicate only a low 20% chance of an afternoon
shower or thunderstorm through this afternoon and into the early
evening and again Friday afternoon given high surface based
instability and weak forcing aloft from a sheared out upper level
trough axis. Isolated airmass convection is possible by
midday... with a greater chance of showers/tstorms along the west
coast sea breeze front during the early afternoon. Coverage of
precipitation will be parse given large amount of dry mid level air...
however...if storms do form they could produce strong wind gusts
given high Downdraft CAPE over 1000 J/kg both today and again Fri.
If convection forms...it will track eastward toward the Atlantic
into the evening hours with dry conditions expected inland.

Above normal temperatures and sweltering heat index values by midday
will continue. Muggy overnight low temps will range in the 70s.
Heat index values will range in the 102-109 deg range...flirting
with Heat Advisory conditions.

.LONG TERM (Friday night-Thursday)...High pressure aloft builds in
across the southeast U.S. on Saturday while the surface ridge
extends across south Florida. This results in the continuation of
the heat wave across the area with most locations reaching the upper
90s (and possibly 100) with heat indices 105 to 110 degrees. Late in
the weekend into next week the surface ridge begins shifts north
over the area while short waves begin to break down the upper ridge.
This results in an increase in moisture and return to more diurnal
type convection. Temps will also cool some...but still average above
normal.

&&

.AVIATION...Prevailing VFR conditions this afternoon under WSW
winds 10 kts with gusts near 15-20 kts. Cigs will generally range
from 3.5-5 kft with the afternoon cumulus field. Prevailing VFR
conditions are expected again tonight with SREF cig guidance not
suggestive of low stratus deck tonight. At this time based on
persistence and similar forecast as past couple mornings...will
continue to include FEW015 at VQQ & GNV with low stratus around
sunrise Fri morning. Although a lone shower/storm is possible this
afternoon and again Fri aftn given such low chances will continue
to keep convection out of TAFs for now.

&&

.MARINE...Persistent offshore flow will continue through early
next week with winds become south along the coast each afternoon
with the east coast sea breeze. Nocturnal SW wind surge will near
15-20 kts at times over the outer waters. Tonight will raise a
Small Craft Exercise Caution for outer legs. Seas will generally
remain in the 2-4 ft range although some near 5 ft heights will be
possible near the Gulf Stream each night.

Rip Currents: Low risk today and again on Friday with prevailing
offshore flow.

&&

.CLIMATE...High temperatures this afternoon will likely top out 2-3
degrees below record values for the date as well as Friday.

Site 	Record High 			Record High			Record High
		Max Temp July 7			Min Temp July 8		Max Temp July 8

JAX		101/1902 				79/1883				100/1879
GNV 	101/1900 				79/1882				98/2007
AMG 	102/1990 				77/2007				101/1968
SSI 	98/1966					81/2007				99/1951

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  72  97  75  98 /  20  20  10  20
SSI  77  96  79  98 /  20  20  10  20
JAX  74  98  76  97 /  20  20  20  20
SGJ  77  95  77  95 /  20  20  20  20
GNV  72  96  73  96 /  20  20  20  20
OCF  73  95  74  96 /  20  20  10  20

&&

.JAX Watches/Warnings/Advisories...
FL...Heat Advisory until 6 PM EDT this evening for Baker-Bradford-
     Clay-Coastal Duval-Coastal Nassau-Inland Duval-Inland
     Nassau-Union.

GA...Heat Advisory until 6 PM EDT this evening for Brantley-Charlton-
     Coastal Camden-Coastal Glynn-Inland Camden-Inland Glynn-
     Pierce-Ware.

AM...None.

&&

Enyedi/Peterson
Hazardous weather outlook, Jul 7, 1:26 PM EST, 3 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
226 PM EDT THU JUL 7 2016

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-081900-
COASTAL WATERS FROM ALTAMAHA SOUND TO FERNANDINA BEACH FL OUT
20 NM-
COASTAL WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL OUT
20 NM-
COASTAL WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
WATERS FROM ALTAMAHA SOUND GA TO FERNANDINA BEACH FL FROM 20 TO
60 NM-
WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL FROM 20 TO 60 NM-
WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL FROM 20 TO 60 NM-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-INLAND NASSAU-INLAND DUVAL-UNION-
BRADFORD-CLAY-ST. JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-
COASTAL NASSAU-COASTAL DUVAL-COFFEE-JEFF DAVIS-BACON-APPLING-
WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-COASTAL GLYNN-
ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
226 PM EDT THU JUL 7 2016

...HEAT ADVISORY FOR PORTIONS OF SOUTHEAST GEORGIA AND NORTHEAST
FLORIDA THROUGH 6 PM THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A HEAT ADVISORY IS IN EFFECT FOR PORTIONS OF NORTH FLORIDA AND
SOUTHEAST GEORGIA...INCLUDING THE JACKSONVILLE METRO AREA.

THERE IS A LOW CHANCE OF AN ISOLATED STRONG THUNDERSTORM CAPABLE
OF PRODUCING GUSTY WINDS THIS AFTERNOON AND EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

HOT TEMPERATURES AND HIGH HUMIDITY WILL CREATE HEAT INDEX VALUES
IN THE 104 TO 109 DEGREE RANGE THROUGH THE WEEKEND.

AFTERNOON AND EARLY EVENING THUNDERSTORMS ARE POSSIBLE EACH DAY.
AN INCREASE IN STORM COVERAGE IS EXPECTED EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

In the hours before

Special weather statement, Jul 7, 3:20 PM EST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
420 PM EDT THU JUL 7 2016

FLZ040-072045-
MARION FL-
420 PM EDT THU JUL 7 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MARION COUNTY UNTIL 445
PM EDT...

AT 420 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
LYNNE...MOVING NORTH AT 5 MPH.

GUSTY WINDS OF 40 TO 50 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR WIND DAMAGE.

LOCATIONS IMPACTED INCLUDE...
OCALA...LYNNE AND BURBANK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2919 8216 2930 8210 2930 8190 2919 8190
TIME...MOT...LOC 2020Z 172DEG 6KT 2923 8199

ZIBURA
Special weather statement, Jul 7, 4:05 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
505 PM EDT THU JUL 7 2016

FLZ037-072130-
PUTNAM FL-
505 PM EDT THU JUL 7 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PUTNAM COUNTY UNTIL
530 PM EDT...

AT 505 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
LAKE DELANCY...OR NEAR SALT SPRINGS...MOVING NORTH AT 15 MPH.

GUSTY WINDS OF 40 TO 50 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR WIND DAMAGE.

LOCATIONS IMPACTED INCLUDE...
CRESCENT CITY...POMONA PARK...FRUITLAND...SAN MATEO...SATSUMA...
WELAKA...LAKE COMO AND GEORGETOWN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2940 8148 2938 8174 2943 8174 2943 8176
      2948 8178 2949 8178 2961 8183 2963 8153
      2959 8152 2949 8152 2946 8149
TIME...MOT...LOC 2105Z 169DEG 12KT 2941 8172

ZIBURA

The radar

The Jacksonville radar (KJAX), 111 km away, was scanning. The volume nearest the first event began at 21:40 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Putnam

When
July 7, 4:40 PM EST
Where
Putnam County, 0.92 mi NW of Welaka
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
29.490, -81.680

The EM reported heavy rainfall caused a roof collapse, then strong thunderstorm winds blew off the roof.

Thunderstorm Wind, Putnam

When
July 7, 4:40 PM EST
Where
Putnam County, 1.38 mi N of Nashua
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
29.540, -81.670

A tree and power line was blown down along Saint Johns Avenue.

Thunderstorm Wind, Flagler

When
July 7, 5:25 PM EST
Where
Flagler County, 1.51 mi SSE of Indian Trails
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
29.560, -81.240

Branches were blown down on Belle Terre Parkway near Braddock Lane and on Pine Cone Drive.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2016Every state in 2016This day in weather historyWarnings in Florida, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 645384, 645385, 645386.